North Carolina, 2017

Damaging Winds in North Carolina, May 31, 2017

May 31, 2017 · NWS MHX · 3 events in 2 counties and zones

Severe thunderstorms produced wind damage during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Severe thunderstorms produced wind damage during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 31, 2:18 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, May 31, 2:18 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
318 PM EDT Wed May 31 2017

.SYNOPSIS...
A weak front will remain north of the region tonight then drift
offshore and dissipate Thursday. Offshore high pressure will
dominate this weekend. A stronger cold front will approach from
the west early next week and move offshore Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

As of 300 PM Wednesday...Storms have fired up in between
Raleigh and Greenville, and are slowly marching our way. With
high instability, SBCAPES up to 3500 J/KG and MLCAPES of 1500
J/KG), the storms are pulsing up fast. With 0-6 KM Shear of 40
kts they have been able to maintain long enough to get 60 DBZ
cores up past the -20C level, making isolated large hail and
damaging wind a threat. The shear is a bit weaker toward the
coast. With these storms progressing into a slightly less
favorable environment expect more pulse storms through evening
but our severe weather threat will remain isolated overall.

Most of the higher resolution guidance takes this area of storms
and moves it east through our area through early tonight. The
rain threat should be over by 06Z. Lows tonight remain mild or
roughly near 70 by the coast and upper 60s inland.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...

As of 300 PM Wednesday...A trof across west central NC now,
separating humid conditions over the eastern part of the state
(dewpoints near 70) from drier air farther west (dewpoints in
the 50s) will move through our area while washing out. Overall
it looks like a dry day but a few isolated storms are again
possible, right along the sea breeze. Overall though convection
should be even more limited than today. With a better chance for
more sunshine, highs will be a tad warmer or generally in the
middle to upper 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

As of 315 pm Wed...Mainly dry through Friday, then precip
chances increase Saturday through early next week. Temps
continue above normal through the period.

Weak surface front will move off the coast Thursday night with a
drier and more stable airmass in its wake, which will be in
place across the region on Friday with a light west wind. Both
GFS and ECMWF show a shortwave passing through during the day
but with a dry airmass in place will keep the forecast dry. On
Saturday, afternoon surface trof develops across the coastal
plain and in tandem with inland propagating sea breeze, a few
diurnal showers/storms possible.

Sun-Tue...This period will bring a better chance of organized
precip as global model suite indicating a deepening trough
across the Great Lakes region. This feature will drive a strong
cold front towards the Southeast CONUS. Moisture return will
increase out of the SSW and with falling heights from east to
west, better shower/tstm chances arrive. Still too far out in
time to advertise anything higher than 40-50 percent as ensemble
spaghetti plots exhibiting too much spread in height fields.
Temps should be just a touch cooler during the day with
increased cloud cover and precip coverage, though nights will
remain very warm with increasing humidity levels. Highs in the
low/mid 80s and lows in the 70s through Tue, then cooling Wed
with highs in the mid/upper 70s and lows in the lower 60s
coastal plain to mid/upper 60s south coast and Outer Banks.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term /Through Thursday afternoon/...

As of 145 PM Wednesday...Sub VFR conditions possible through
early tonight in scattered thunderstorms, otherwise VFR
expected. The best time for sub VFR conditions would be between
19Z and 0Z at KPGV and KISO, and closer to 21Z to 03Z at KOAJ
and KEWN. VFR expected Thursday.

Winds southwest 5 to 10 kts tonight becoming northwest 5 to 10
kts on Thursday.

Long Term /Thu through Sunday/...

As of 315 pm Mon...Mainly VFR through Friday. Better chance for
sub-VFR Saturday through Mon with chances for scattered
convection increasing each day. Surface winds will be WSW around
5 kt Fri and Sat, and SSW 10-15 kt Sunday.

&&

.MARINE...
Short Term /Tonight and Thursday/...

As of 3 PM Wednesday...Latest observations show seas still
running 3 feet with southwest winds 10 to 20 kts. Seas will
generally be around 3 feet through tomorrow. The exception will
be late tonight where some 4 footers are possible over the outer
waters near Diamond. Southwest winds 10 to 15 kts tonight
become west over the waters Thursday and diminish to 10 kts as a
weak trof passes through.

Long Term /Thursday through Sunday/...

As of 315 pm Mon...South to southwest winds forecast through
the period. A weak front will pass through Thursday night, with
a stronger front approaching from the northwest early next week.
Winds will average 5-15 knots through Saturday night, with seas
on the coastal waters 2-3 feet. As the pressure gradient
increases Sunday into Monday, speeds will increase to mainly
15-20 knots on the coastal waters, with seas building to 3-5
feet north of Oregon Inlet, and 4-6 feet south.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...EH
NEAR TERM...EH
SHORT TERM...EH
LONG TERM...HSA
AVIATION...EH/HSA
MARINE...EH/HSA
Hazardous weather outlook, May 31, 12:53 PM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
153 PM EDT Wed May 31 2017

NCZ029-044>047-079>081-090>095-098-104-011800-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Hyde-
153 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Isolated severe thunderstorms are possible through early tonight.
Isolated damaging winds and isolated large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-011800-
Outer Banks Dare-
153 PM EDT Wed May 31 2017

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Isolated severe thunderstorms are possible through early tonight.
Isolated damaging winds and isolated large hail are the main threats.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Heden

In the hours before

Special weather statement, May 31, 1:33 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
233 PM EDT WED MAY 31 2017

NCZ044-079-080-311930-
Greene-Beaufort-Pitt-
233 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENE...CENTRAL PITT
AND NORTHWESTERN BEAUFORT COUNTIES...

At 233 PM EDT, a strong thunderstorm was located 7 miles east of
Fremont, or 14 miles northeast of Goldsboro, moving east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Greenville, Winterville, Farmville, East Carolina University, Pitt
Greenville Airport, Dowdy Ficklen Stadium, Grimesland, Simpson and
Walstonburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3557 7782 3566 7769 3570 7719 3548 7718
      3546 7783
TIME...MOT...LOC 1833Z 267DEG 54KT 3556 7785

11
Special weather statement, May 31, 2:06 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
306 PM EDT WED MAY 31 2017

NCZ044-079-091-093-312000-
Greene-Craven-Lenoir-Pitt-
306 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LENOIR...GREENE...
NORTHWESTERN CRAVEN AND SOUTH CENTRAL PITT COUNTIES...

At 305 PM EDT, a strong thunderstorm was located over Snow Hill, or
10 miles southwest of Farmville, moving southeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Kinston, Grifton, Snow Hill, Vanceboro, Kinston Regional Jetport and
Hookerton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3557 7773 3533 7703 3512 7716 3540 7780
      3541 7781
TIME...MOT...LOC 1905Z 294DEG 46KT 3546 7770

11
Special weather statement, May 31, 3:14 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
414 PM EDT WED MAY 31 2017

NCZ046-047-080-081-312115-
Beaufort-Western Dare-Mainland Hyde-Tyrrell-
414 PM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MAINLAND
DARE...NORTHERN MAINLAND HYDE...EASTERN BEAUFORT AND SOUTHERN TYRRELL
COUNTIES...

At 413 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fairfield to near Ponzer. Movement
was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Scranton, Fairfield, Ponzer, Gum Neck and Killkenny.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3572 7591 3579 7622 3554 7659 3548 7640
      3554 7583
TIME...MOT...LOC 2013Z 251DEG 26KT 3558 7622 3555 7649

SGK
Special weather statement, May 31, 3:45 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
445 PM EDT WED MAY 31 2017

NCZ092>094-312115-
Craven-Jones-Pamlico-
445 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN JONES...CENTRAL CRAVEN
AND SOUTHWESTERN PAMLICO COUNTIES...

At 445 PM EDT, a strong thunderstorm was located over Coastal
Carolina Regional Airport, or over James City, moving northeast at 10
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Bern, James City, Trent Woods, Fairfield Harbour, Coastal
Carolina Regional Airport, Arapahoe and Bridgeton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3500 7708 3508 7713 3520 7694 3501 7680
TIME...MOT...LOC 2045Z 245DEG 11KT 3506 7706

SGK

The radar

The Raleigh/Durham radar (KRAX), 92 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
May 31, 3:52 PM EST
Where
Duplin County, 1.33 mi WNW of Kenansville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.960, -77.970

Trees were blown down.

Thunderstorm Wind, Duplin

When
May 31, 3:56 PM EST
Where
Duplin County, 0.57 mi W of Warsaw
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.000, -78.090

Trees were blown down.

Thunderstorm Wind, Craven

When
May 31, 4:03 PM EST
Where
Craven County, 1.38 mi N of Trent Woods
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.120, -77.080

A tree was blown down on Madam Moores Lane in New Bern.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702332, 702333, 702334.